Lightning, El Paso
- When
- June 24, 2:20 PM MST
- Where
- El Paso County, 2.01 mi SW of (Cos)colorado Spgs Arpt
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.789, -104.726
Two police officers, one 38 years old, and the other 54 years old, received a side-flash of current from a lightning strike which hit a parking lot light at a sports complex. The officers were taken to the hospital, where one was in fair condition, and the other was in good condition.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Two police officers, one 38 years old, and the other 54 years old, received a side-flash of current from a lightning strike which hit a parking lot light at a sports complex. The officers were taken to the hospital, where one was in fair condition, and the other was in good condition.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 24, 2:57 AM MST, 11 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 357 AM MDT TUE JUN 24 2008 .SHORT TERM... (TODAY AND TONIGHT) SIMILAR SET UP TODAY AS YESTERDAY WITH WEAK SHORTWAVES MOVING THROUGH WESTERLY FLOW ALOFT WITHIN RATHER FLAT UPPER RIDGE ALOFT. TWO FEATURES CAN BE SEEN IN WV PICS...ONE OVER THE 4 CORNERS REGION...AND OTHER ENTERING SRN NV. AS THESE MOVE EASTWARD EXPECT ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS FIRING OVER THE MOUNTAINS SHORTLY BEFORE NOON...THEN SPREADING ACROSS THE SE PLAINS DURING THE AFTERNOON THROUGH EARLY EVENING. LIFT WITH THESE FEATURES APPEARS WEAKER THAN YESTERDAY...AND AIR MASS LOOKS A TAD DRIER AS WELL...SO ONCE AGAIN MAIN THREAT WILL BE GUSTY WINDS UP TO 55 MPH AND LIGHTNING. HOWEVER WITH COVERAGE APPEARING TO BE LESS THAN PAST COUPLE DAYS...EXPECT DRY THUNDERSTORMS TO BE MORE ISOLATED IN NATURE ACROSS THE WESTERN HALF OF THE FCST AREA...WITH COVERAGE TOO LOCALIZED TO WARRANT A RED FLAG. STILL COULD BE A LOCAL FIRE START THOUGH GIVEN FUEL ARE CRITICAL. ACROSS THE SOUTHEAST PLAINS...BOTH NAM AN RUC13 MIX OUT LOW LEVEL MOISTURE DURING THE AFTERNOON. THERE IS A NARROW RIBBON OF SOME 50 DEW POINTS IN THE NAM ACROSS THE FAR SE CORNER DURING THE LATE AFTN/EARLY EVENING AS LOW LVL JET CRANKS UP ACROSS THE PANHANDLES. COULD SEE SUFFICIENT CAPE IN THIS AREA FOR AN ISOLATED SEVERE STORM. MAIN THREAT WOULD BE GUSTY WINDS AND HAIL TO AROUND 3/4 INCH IN DIAMETER. DEEP LAYER SHEARS LOOK A BIT WEAKER THAN YESTERDAY...SO STORMS WILL BE RATHER PULSEY. ELSEWHERE...GUSTY WINDS AND LITTLE OR NO RAINFALL EXPECTED. MAX TEMPS SHOULD BE SIMILAR TO YESTERDAY. TONIGHT...SOME CONVECTION MAY CONTINUE ACROSS THE FAR EASTERN COUNTIES IN PROXIMITY TO LOW LVL JET THROUGH SHORTLY AFTER MIDNIGHT. NAM AND GFS HAVE BEEN OVERDOING QPF DOWN THERE PAST FEW NIGHTS...WITH CONVECTION MORE LIKELY TO SET UP FARTHER SOUTH OR EAST. THUS WILL MAINTAIN ONLY SOME LOW ISOLATED POPS IN THE SE CORNER UNTIL 09Z. -KT .LONG TERM... (WEDNESDAY THROUGH MONDAY) WX WED AND THU SHOULD BE SIMILAR TO THE LAST FEW DAYS IN THAT WE WILL SEE MOSTLY LOTS OF VIRGA OVER MOST AREAS DURING THE AFTERNOON...WITH THE BEST CHANCE OF ACCUM PRECIP OVER THE FAR EASTERN PLAINS. TEMPS WILL CONTINUE TO BE WARM...WITH HIGHS WELL INTO THE 90S ON THE PLAINS WITH 80S OVER THE HIGHER TERAIN. FRIDAYS WX WILL BE DEPENDENT ON THE FRONT MOVING TOWARDS THE REGION. BASED ON CURRENT SIMULATIONS...BELIEVE BOUNDARY WILL NOT GET INTO THE REGION UNTIL LATE AFTERNOON AT THE EARLIEST. WITH THE W FLOW INCREASING A BIT IN THE LOWER LVLS ON FRIDAY...WE SHOULD SEE LESS CLOUDS OVER THE PLAINS/MTNS. FRONT SHOULD CROSS THE REGION BY VERY EARLY SATURDAY MORNING. IT DOES NOT APPEAR TO HAVE MUCH MSTR WITH IT SO I DO NOT ANTICIPATE MUCH IN THE WAY OF LOW CLOUDS WITH IT ATTM. SATURDAY COULD BE A BIT INTERESTING. WE SHOULD HAVE INCREASED LLV MSTR OVER THE AREA AS THE HIGH BUILDS IN. IF WE CAN GET ENOUGH FLOW ALOFT WE MAY BE DEALING WITH A ROTATING STORM OR TWO OUT ON THE PLAINS. SATURDAY SHOULD ALSO BE A BIT COOLER. HOWEVER...IF IT IS TOO COOL IN THE LLLVS....WE MAY NOT SEE ANY PRECIP OVER THE REGION. SUNDAY INTO NEXT WEEK...THE HIGH AT MID LVLS BUILDS DIRECTLY OVER THE STATE. IF WE ARE FORTUNATE...WE MAY GET SOME MOISTURE TRAPPED UNDER THIS HIGH AND WE COULD GET SOME SLOW MOVING CONVECTIVE SHOWERS...HOWEVER ATTM THIS HIGH DOES NOT LOOK LIKE IT WILL BE TOO DIRTY. /HODANISH && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL AND WESTERN PORTIONS OF SOUTHEAST COLORADO THIS AFTERNOON AND EVENING...PRODUCING VFR CIGS...GUSTY WINDS UP TO 55 MPH AND LIGHTNING...BUT LITTLE OR NO RAINFALL. FARTHER EAST NEAR THE CO/KS BORDER...ISOLATED THUNDERSTORMS WILL BE STRONGER...WITH THE POTENTIAL OF PRODUCING HEAVY RAINFALL...LOCALIZED HAIL UP TO 3/4 INCH IN DIAMETER...AND WIND GUSTS UP TO 60 MPH. THUNDERSTORMS WILL DIMINISH DURING THE EVENING WITH CLEARING SKIES. WINDS WILL FOLLOW NORMAL DIURNAL TRENDS...WITH THE EXCEPTION OF NEAR THUNDERSTORMS WHERE ERRATIC AND GUSTY WINDS ARE EXPECTED. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 710 AM MDT TUE JUN 24 2008 COZ058>089-093>099-251315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 710 AM MDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS AROUND NOON...WITH ISOLATED THUNDERSTORMS SPREADING ACROSS THE ADJACENT PLAINS AND VALLEYS DURING THE AFTERNOON AND EVENING. WITH DRIER AIR MOVING INTO THE REGION TODAY...THUNDERSTORM COVERAGE IS EXPECTED TO BE SLIGHTLY LESS THAN YESTERDAY...WITH THUNDERSTORMS PRODUCING GUSTY WINDS UP TO 55 MPH AND LIGHTNING...BUT LITTLE OR NO RAINFALL. WITH THE CONTINUED DRY CONDITIONS...THERE WILL STILL BE THE RISK FOR AN ISOLATED WILD FIRE START ASSOCIATED WITH THESE DRY THUNDERSTORMS...ESPECIALLY ALONG AND WEST OF INTERSTATE 25. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ACROSS THE FAR SOUTHEAST PLAINS LATE THIS AFTERNOON THROUGH EARLY TONIGHT. ONE OR TWO STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE COLORADO KANSAS BORDER. HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS UP TO 60 MPH...LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH THE BEST CHANCE OF THUNDERSTORMS ON SATURDAY. ONE OR TWO STORMS COULD BECOME STRONG ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAINFALL...AND LIGHTNING. ACROSS THE MOUNTAINS AND HIGH VALLEYS...THE MAIN THREAT WITH THUNDERSTORMS EACH DAY WILL BE GUSTY WINDS UP TO 50 MPH AND LIGHTNING...WITH LITTLE OR NO RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 3 PM MDT FOR THE FAR SOUTHEASTERN PLAINS NEAR THE COLORADO KANSAS BORDER.
The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104822.